Hail, Nelson
- When
- July 24, 7:28 PM CST
- Where
- Nelson County, 3.25 mi W of Tolna
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.830, -98.500
Friday, July 24th, was one of the hottest and most humid days of 2020. Afternoon high temperatures ranged from the upper 80s to middle 90s, with dew points in the middle 70s to lower 80s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Friday, July 24th, was one of the hottest and most humid days of 2020. Afternoon high temperatures ranged from the upper 80s to middle 90s, with dew points in the middle 70s to lower 80s. During the early evening, thunderstorms broke out along two lines, one from Bismarck to northwest of Grand Forks, and the other from Bismarck to west of Fargo. By the late evening, the strongest storms along both lines were converging toward Grand Forks. This brought a period of very strong winds to eastern Grand Forks and eastern Walsh counties, continuing up toward the Lake of the Woods region. Meanwhile, another cluster of storms over south central North Dakota moved east-northeast, tracking through the Fargo-Moorhead area and into west central Minnesota during the overnight hours. These storms also produced some strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 6:06 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
706 PM CDT Fri Jul 24 2020
.UPDATE...
Issued at 644 PM CDT Fri Jul 24 2020
Convective thunderstorm evolution the main concern in the evening
and overnight time frame. Will see thunderstorms expand in
coverage as forcing from short wave moves closer to the FA. Upper
forcing already responsible for convection upstream and the main
question is if there is enough shear to allow storms to organize
into a cluster or complex and if it will be producing severe
winds. SFC based CAPE peaking out around 6500j/kg per mesoanalysis
with 4500j/kg of MLCAPE shows plenty of instability and with PWATS
above 1.5 inches heavy rainfall a big concern with any storms even
sub severe ones. After the initial storm development expected
in the next one to 2 hours along a New Rockford to Grafton line
where and when there is a hail threat, the primary concern will
be wind gusts to 70mph and heavy rainfall as storms cluster and merge
moving eastward into the valley after 10pm per CAM guidance.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM CDT Fri Jul 24 2020
Convective strength and timing will be the main challenges for the
period.
Southwesterly flow aloft and south winds continue to bring hot and
humid conditions to the region this afternoon. Dew points were
already in the 70s this morning, with a few localized spots
hitting the low 80s. Will expand the excessive heat warning into
the northern Red River Valley as several of the higher dew point
pools have been up there and their heat index values are above the
portions of the southern RRV currently.
With all the heat and humidity, CAPE values have been huge, over
4000 J/kg, although there has been some capping that is starting
to erode over the RRV. Cap is still pretty stout further west,
but the shortwave is starting to set off some convection off in
western SD. There have been towers over central ND that have been
struggling to get going and move into our western counties. The
good deep layer bulk shear is still well to the west with the
forcing, so think these initial updrafts will struggle for a while
longer. CAMs continue to show storms developing along the surface
trough just to our west close to 00Z, then moving it into our
western counties later this evening. Plenty of instability to work
with in the 00Z to 03Z time frame before sun sets, and although
the shear is still around 30 kts, it should be enough to maintain
some sort of thunderstorm complex with hail over an inch early on
as well as damaging winds up to 70 mph throughout the night. With
the low level jet ramping up, some winds continuing as the system
moves into western MN remains possible.
Much of tomorrow will depend on how tonight plays out and if there
is lingering convective debris. It does look like there should be
at least some clearing, and heat and humidity will continue to
hang around before the front comes through Saturday. After a bit
of a break at least in the western counties think there is the
potential for another round of thunderstorms, and with shear even
better than today (35 to 40 kts), some severe hail and winds are
not out of the question. A shortwave moving through southern
Canada will help push a cold front down Saturday night, with the
complex moving east with it.
.LONG TERM...(Sunday through Friday)
Issued at 316 PM CDT Fri Jul 24 2020
The weather pattern is expected to quiet down a bit heading into
next week. H5 flow becomes northwesterly on Sunday with ridging
taking shape across the northern US Rockies and into British
Columbia and Alberta. Heading into mid-week, the ridge axis
progresses into Saskatchewan, with H5 flow responding and becoming
more northerly over the CWA late Wednesday. Overall, a much drier
and slightly cooler pattern is expected Sunday through Friday.
Remnant showers and thunderstorms work eastward Sunday morning, with
quiet weather expected through the remainder of the day. Highs are
expected to be in the 70s to near 80 degrees. Monday brings very
similar conditions with dry weather expected across much of the CWA.
Heading into Tuesday, most of the area remains dry, with slight
precipitation chances working back into the Lake of the Woods
region, in association with a shortwave passage.
Look for warmer temperatures Wednesday through Friday slight chances
for afternoon thunderstorms each day. Ensemble members diverge
significantly starting Wednesday, with a divide regarding moisture
values and timing. This will determine our risk for severe weather
heading into the end of next week. At this time, there is low
confidence in specifics, but a weak signal for a return to hotter
and more humid conditions.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 644 PM CDT Fri Jul 24 2020
Will be monitoring convective evolution this evening into the
overnight with the risk of impacting all TAF sites by 08Z. Some
MVFR CIGs are possible in the wake of the convection into the mid
morning hours.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 8 PM CDT this evening for NDZ008-
016-027-029-030-038-039-049-052-053.
Heat Advisory until 8 PM CDT this evening for NDZ026-028.
MN...Excessive Heat Warning until 8 PM CDT this evening for
MNZ001>004-007-029.
Heat Advisory until 8 PM CDT this evening for MNZ005-006-008-009-
013>017-022>024-027-028-030>032-040.
UPDATE...JK
SHORT TERM...JR
LONG TERM...Lynch
AVIATION...JKHazardous Weather Outlook National Weather Service Grand Forks ND 355 PM CDT Fri Jul 24 2020 MNZ001>004-007-029-NDZ008-016-026>030-038-039-049-052-053-252100- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- 355 PM CDT Fri Jul 24 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Dangerous heat index values around 105 are expected this afternoon and early evening. Scattered severe thunderstorms may develop into eastern North Dakota late this afternoon and spread into parts of west central and northwest Minnesota this evening. Large hail, damaging winds, and localized flooding will be the main threats. The severe threat ends during the evening, however clusters of showers and thunderstorms will continue through the overnight period. Localized flooding will continue to be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Clusters of showers and thunderstorms will continue to move across parts of the region Saturday and Saturday night. A few strong to severe thunderstorms can't be ruled out during the afternoon and evening. Large hail, damaging winds, and localized flooding would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-252100- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 355 PM CDT Fri Jul 24 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight High heat index values around 100 are expected this afternoon and early evening. Scattered severe thunderstorms may develop into eastern North Dakota late this afternoon and spread into parts of west central and northwest Minnesota this evening. Large hail, damaging winds, and localized flooding will be the main threats. The severe threat ends during the evening, however clusters of showers and thunderstorms will continue through the overnight period. Localized flooding will continue to be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Clusters of showers and thunderstorms will continue to move across parts of the region Saturday and Saturday night. A few strong to severe thunderstorms can't be ruled out during the afternoon and evening. Large hail, damaging winds, and localized flooding would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-054-252100- Towner-Cavalier-Benson-Ramsey-Eddy-Western Walsh- 355 PM CDT Fri Jul 24 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Scattered severe thunderstorms may develop into eastern North Dakota late this afternoon and spread into parts of west central and northwest Minnesota this evening. Large hail, damaging winds, and localized flooding will be the main threats. The severe threat ends during the evening, however clusters of showers and thunderstorms will continue through the overnight period. Localized flooding will continue to be a threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Clusters of showers and thunderstorms will continue to move across parts of the region Saturday and Saturday night. A few strong to severe thunderstorms can't be ruled out during the afternoon and evening. Large hail, damaging winds, and localized flooding would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Grand Forks ND
738 PM CDT Fri Jul 24 2020
NDZ026-028-250115-
Griggs ND-Nelson ND-
738 PM CDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NELSON AND
NORTHWESTERN GRIGGS COUNTIES UNTIL 815 PM CDT...
At 738 PM CDT, Doppler radar was tracking a strong thunderstorm over
Red Willow Lake, or 38 miles southeast of Devils Lake, moving
northeast at 15 mph.
Penny size hail will be possible with this storm.
This strong thunderstorm will be near...
Pekin around 805 PM CDT.
McVille and Kloten around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and northeastern North Dakota.
LAT...LON 4792 9827 4774 9798 4755 9833 4766 9850
4767 9850 4767 9852
TIME...MOT...LOC 0038Z 222DEG 15KT 4767 9835
VGSpecial Weather Statement National Weather Service Grand Forks ND 744 PM CDT Fri Jul 24 2020 NDZ026-027-250115- Nelson ND-Grand Forks ND- 744 PM CDT Fri Jul 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAND FORKS AND EASTERN NELSON COUNTIES UNTIL 815 PM CDT... At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of McVille, or 39 miles southeast of Devils Lake, moving northeast at 10 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Petersburg and Michigan around 815 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern North Dakota. LAT...LON 4777 9802 4789 9823 4809 9810 4793 9778 TIME...MOT...LOC 0044Z 216DEG 7KT 4789 9809 VG
Special Weather Statement National Weather Service Grand Forks ND 815 PM CDT Fri Jul 24 2020 NDZ014-024-026-027-250145- Nelson ND-Eddy ND-Benson ND-Grand Forks ND- 815 PM CDT Fri Jul 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...WEST CENTRAL GRAND FORKS...CENTRAL NELSON AND EASTERN EDDY COUNTIES UNTIL 845 PM CDT... At 814 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Petersburg to 8 miles south of Warwick. Movement was northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Michigan around 820 PM CDT. Petersburg around 825 PM CDT. Niagara around 835 PM CDT. Hamar around 845 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern North Dakota. LAT...LON 4811 9780 4782 9887 4762 9885 4786 9783 TIME...MOT...LOC 0114Z 219DEG 14KT 4796 9800 4774 9874 VG
Special Weather Statement
National Weather Service Grand Forks ND
817 PM CDT Fri Jul 24 2020
NDZ038-039-250145-
Barnes ND-Cass ND-
817 PM CDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS AND NORTHEASTERN
BARNES COUNTIES UNTIL 845 PM CDT...
At 817 PM CDT, Doppler radar was tracking a strong thunderstorm over
Valley City, moving northeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bald Hill Dam around 825 PM CDT.
Pillsbury around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.
LAT...LON 4692 9815 4724 9798 4724 9785 4716 9761
4684 9791
TIME...MOT...LOC 0117Z 206DEG 25KT 4695 9799
VGThe Fargo/Grand Forks radar (KMVX), 94 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
The wind gust was measured at the Cooperstown airport.
The wind gust was measured at the Grand Forks airport.
Large tree branches were blown down.
The wind gust was measured at the National Weather Service Office in Grand Forks. Two pine trees were uprooted and other large branches were blown down.
Numerous trees were snapped or uprooted.
The wind gust was measured by a RWIS mesonet sensor along Interstate 29.
A light pole was blown down along south 48th street, at 32nd avenue.
A few large branches were blown down in a shelterbelt.
Several large branches were blown down in a farm yard.
Large branches were blown down near the Prairiewood Golf Course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898152, 898167, 898153, 898154, 898155, 898156, 898160, 898161, 898162, 898163, 898164, 898165.